Iowa, 2013Damaging Winds in Iowa, May 30 to 31, 2013
May 30 to 31, 2013 · NWS DMX · 2 events in 2 counties and zones
A strong shortwave moved through the base of the parent upper level trough kicking off a line of showers and thunderstorms stretching from south central Iowa into central and western Missouri by early afternoon. A dry line was located further west across eastern Nebraska into NE Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave moved through the base of the parent upper level trough kicking off a line of showers and thunderstorms stretching from south central Iowa into central and western Missouri by early afternoon. A dry line was located further west across eastern Nebraska into NE Kansas. The airmass became weakly unstable as surface temperatures warmed into the mid 70s with dewpoints in the mid 60s. CAPE values were between 500 and 1000 J/kg with a downdraft CAPE of 600 J/kg, and 100 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. The lifted index was around -3 C and available moisture had decreased some from previous days with precipitable water values around 1.5 inches. The atmosphere was moderately sheared with 40 kts of deep layer shear available. The line of storms intensified toward mid to late afternoon as the atmosphere destabilized. The northern end of the line moved through Davis County with damaging winds occurring in the Pulaski area. There were numerous large trees and power lines down in town with many roofs damaged by the falling trees. A line of storms had developed earlier in the day along the dry line in Nebraska and Kansas. The line of storms pushed into southwestern Iowa by late evening. One storm intensified briefly on the leading edge and produced wind damage in the town of Atlantic and pea size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 1:33 PM CST, 22 minutes earlier.
Area forecast discussion, May 30, 1:33 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT THU MAY 30 2013
.UPDATE...
ISSUED AT 233 PM CDT THU MAY 30 2013
AS SHOWERS AND CLOUD COVER CONTINUES ACROSS MUCH OF THE
CWA...GREATER INSTABILITY AREA AND THREAT OF TRAINING
THUNDERSTORMS/HEAVY RAINFALL HAS SHIFTED EAST. THEREFORE HAVE
REMOVED MUCH OF THE CWA FROM THE FLASH FLOOD WATCH. PUNCH OF DRY
AIR ALSO PUSHES INTO CWA TONIGHT...SO HAVE REMOVED MANY POPS
ACROSS THE CWA FOR LATE THIS EVENING INTO THE OVERNIGHT HOURS.
&&
.SHORT TERM.../TODAY /...
ISSUED AT 343 AM CDT THU MAY 30 2013
ONGOING CONVECTION ACROSS NORTHERN MISSOURI AND KANSAS WILL
CONTINUE TO LIFT NORTH/NORTHEAST AND PUSH INTO IOWA THROUGH THIS
MORNING AS SEVERAL WEAK WAVES EJECT OUT OF THE BASE OF A BROAD
TROUGH OVER THE HIGH PLAINS. HEAVY RAIN WILL BE A THREAT WITH
THESE STORMS AND WHILE THE SEVERE THREAT WITH THE MORNING
CONVECTION IS NOT AS GOOD AS THIS AFTERNOON...AN ISOLATED STORM
WITH STRONG TO SEVERE WIND OR LARGE HAIL CANNOT BE RULED OUT.
A STRONGER SHORT WAVE WILL SWEEP ACROSS IOWA DURING THE AFTERNOON
AND EVENING. HEAVY RAINFALL WILL AGAIN BE LIKELY WITH THE
THUNDERSTORMS THIS AFTERNOON. PWATS ARE RUNNING AROUND 1.5 INCHES
THROUGH THE AFTERNOON AND STILL AROUND AN INCH TONIGHT. SOME SEVERE
STORMS ARE EXPECTED AS WELL GIVEN THE STRONG SHEAR PROFILES. THE
MOST LIKELY TIME FOR THIS SHOULD BE FROM MID AFTERNOON THROUGH MID
EVENING. HI RES MODELS ARE NOT IN GOOD AGREEMENT AS TO WHERE
CONVECTION WILL LIKELY DEVELOP BUT THEY ARE FAIRLY CONSISTENT IN
SHOWING A PERIOD OF CONVECTION IN THE MORNING THEN LATE AFTERNOON
AND EVENING.
.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 343 AM CDT THU MAY 30 2013
CONVECTION SHOULD BE ONGOING FROM THE LATE AFTERNOON WITH A BREAK
LATE EVENING INTO THE OVERNIGHT HOURS BUT ONE MORE SHORT WAVE
SHOULD LIFT ACROSS THE FAR SOUTH AND EAST BRINGING ANOTHER SHOT AT
THUNDERSTORMS WITH HEAVY RAIN. THE LOW LEVEL JET IS STILL PRETTY
IMPRESSIVE LATE TONIGHT WITH ENOUGH SHEAR FOR SOME STRONG STORMS
OVERNIGHT AS WELL.
ON SATURDAY THE UPPER LOW FINALLY BEGINS TO MOVE EAST WHILE AT THE
SURFACE A COLD FRONT WILL PUSH ACROSS THE AREA. THERE WILL LIKELY
BE SOME WRAP AROUND SHOWERS ON SATURDAY AS THE LOW DEPARTS BUT
HEAVY RAINFALL OR SEVERE WEATHER IS NOT EXPECTED TO OCCUR.
WEAK RIDGING WILL OCCUR ACROSS THE STATE ON MONDAY BUT ANOTHER LOW
WILL MOVE INTO THE HIGH PLAINS ON TUESDAY AND ROTATE A SHORT WAVE
ACROSS THE STATE WHICH WILL FLATTEN THE RIDGE AND BRING ANOTHER
CHANCE FOR THUNDERSTORMS TO THE STATE.
&&
.AVIATION...30/18Z
ISSUED AT 103 PM CDT THU MAY 30 2013
AREA OF SHOWERS AND MVFR CIGS ACROSS THE AREA...SHOULD CONTINUE TO
SLIGHTLY MOVE NORTH AND EAST THROUGH THE AFTERNOON. CHANCES FOR
THUNDERSTORMS TO INCREASE ESPECIALLY AT THE EASTERN TAF SITES THIS
AFTERNOON INTO EARLY EVENING. MAJORITY OF PRECIPITATION CHANCES
EXPECTED TO END ACROSS THE CWA BY MID EVENING...WITH POSSIBLY HIGH
MVFR TO LOW VFR CIGS EXPECTED OVERNIGHT. POSSIBILITY OF FOG
REDUCING VSBYS/CIGS LATE TONIGHT DUE TO ABUNDANT MOISTURE
AROUND...HOWEVER VERY UNCERTAIN SO HAVE NOT PLACED IN THE TAF AT
THIS TIME. GUSTY SOUTHERLY WINDS EXPECTED THROUGH THE PERIOD.
&&
.HYDROLOGY...
ISSUED AT 343 AM CDT THU MAY 30 2013
CURRENTLY THUNDERSTORM ACTIVITY ACROSS THE REGION CONTINUES TO
WEAKEN SOMEWHAT AS IT MOVES INTO IOWA. RAINFALL RATES HAVE
DIMINISHED TO ABOUT .25 TO .33 INCHES PER HOUR WITH A FEW STRONGER
STORMS WITH RATES TO ABOUT .50 INCH/HOUR. THIS HAS HELPED MITIGATE
NEED FOR NEW FLASH FLOOD WARNINGS THUS FAR OVERNIGHT BUT WILL HAVE
TO WATCH THE RAIN/THUNDER AREA OVER NORTH CENTRAL MO AS IT MOVES
INTO THE SOUTHERN AREAS YET BEFORE SUNRISE. SEVERAL AREAL FLOOD
WARNINGS REMAIN IN EFFECT OVER NORTHEAST SECTIONS THROUGH TODAY.
MAIN STEM RIVERS WILL CONTINUE HAVING PROBLEMS WITH YESTERDAYS RAINS
AND PROSPECTS FOR ADDITIONAL RAINFALL TODAY. THE QUICK RESPONSE
CREEKS AND RIVERS ARE COMING DOWN FROM LAST EVENINGS RAINS FOR
NOW...BUT WILL NEED TO MONITOR THEM AGAIN TODAY. WILL MAINTAIN FLASH
FLOOD WATCH FOR ENTIRE AREA. WITH SECOND STRONGER SHORTWAVE PROGGED
TO MOVE NORTHEAST THIS AFTERNOON...EXPECT INSTABILITY AND LIFT TO
COMBINE AGAIN TO PRODUCE HEAVY RAINFALL IN THE WATCH AREA
...ESPECIALLY SOUTH SECTIONS. GIVEN THE GENERALLY HIGH PWAT NATURE
OF AIRMASS IN PLACE...STILL COULD SEE HEAVY RAINS ELSEWHERE AS WELL
BETWEEN LATER THIS MORNING AND LATE AFTERNOON HOURS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BUTLER.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DAVIS-WAPELLO.
&&
UPDATE...BEERENDS
SHORT TERM...FAB
LONG TERM...FAB
AVIATION...BEERENDS
HYDROLOGY...REV
Hazardous weather outlook, May 30, 11:01 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT THU MAY 30 2013
IAZ025>028-036>039-047>050-057>062-070>075-081>086-092>097-311030-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1201 PM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING. IN ADDITION TO HEAVY RAINFALL...LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES ARE POSSIBLE. THE TORNADO THREAT WILL
BE MAINLY OVER SOUTHEASTERN IOWA ALONG AND SOUTH OF INTERSTATE
80 AND EAST OF INTERSTATE 35.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TODAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE ON FRIDAY WITH THE THREAT FOR LARGE
HAIL...DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE. THE
THREAT FOR SEVERE WEATHER WILL BE MAINLY SOUTHEAST OF A CRESTON
TO WATERLOO LINE FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON
SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE BY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. REPORTS OF ANY
FLOODING OR HEAVY RAINS ALONG WITH HAIL OR STORM DAMAGE IS
APPRECIATED.
IAZ004>007-015>017-023-024-033>035-044>046-311030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
1201 PM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS.
NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE ON FRIDAY WITH THE THREAT FOR LARGE
HAIL...DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE. THE
THREAT FOR SEVERE WEATHER WILL BE MAINLY SOUTHEAST OF A CRESTON
TO WATERLOO LINE FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ON
SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE BY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
MJB
Thunderstorm Wind, Davis
- When
- May 30, 1:55 PM CST
- Where
- Davis County, 0.29 mi SW of Pulaski
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.697, -92.274
Numerous large trees and power lines down in town. Many roofs damaged by falling trees.
Thunderstorm Wind, Cass
- When
- May 31, 8:30 PM CST
- Where
- Cass County, Atlantic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.400, -95.020
Pea size hail with 5 inch diameter tree branches down in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452501, 452503.